The Expert: Dr. David B. Sachar, a gastroenterologist at Mt. Sinai, analyzes plaintiff’s symptoms following repeated courses of Accutane and concludes that they were linked to her use of the product.
Testifying as an expert witness in a 2014 products liability lawsuit in New Jersey Superior Court against the pharmaceutical company Hoffman LaRoche, Inc., Dr. David B. Sachar, a gastroenterology professor from Mt. Sinai School of Medicine in New York, explains how the patient’s adverse symptoms were related to repeated courses of Accutane given for acne.
In this video, Dr. Sachar explains that there is overlap of the patient’s symptomatology while she is using Accutane with that of her known ulcerative colitis. After a bout of colitis, she is started on Accutane for acne, and subsequently develops back pain, nose bleeds, and conjunctivitis. Accutane causes drying of the mucous membranes which could lead to nosebleeds and the same drying process could occur in the mucous membranes of the gastrointestinal tract. This is well recognized, but what may not be as apparent is that back pain and conjunctivitis can be extra intestinal manifestations of ulcerative colitis. Although there may be another etiology to these two problems in this case, the fact that they can occur with colitis and she develops a bout of colitis after the Accutane was given, makes it seem that the Accutane exacerbated the colitis and led to these disorders. These manifestations become especially pronounced after the third course of Accutane. Her colitis becomes so uncontrollable that the patient becomes afflicted with fecal incontinence with small amounts of frank blood per rectum. This all becomes apparent within days of her starting her third course of Accutane.
She then develops shoulder pain without any trauma or injury. Dr. Sachar believes this to be related to other extra intestinal manifestations of colitis which were causing joint inflammation. This occurred within a month of onset of her fecal incontinence and he feels it is part of the same inflammatory process as a response to the Accutane.
The process abates only to return a year later when she receives Accutane again for the fourth time. She eventually develops colitis involving the entire colon and requires a colectomy to control the disease. Unfortunately, she eventually develops severe inflammation even within the artificially created small intestinal pouch that serves in place of her removed rectum.
At the conclusion of this video clip, the expert affirms his “strong opinion” that Accutane triggers, causes, and exacerbates ulcerative colitis, and that specifically in this case, “it was more likely than not related to the Accutane.” He further affirms that “it is within reasonable medical probability” that this was the case here and the Accutane triggered the patient’s ulcerative colitis and the extra intestinal manifestations of that disease.
The doctor’s testimony was convincing and the jury granted a verdict of $1.5 million.
Gary Gansar, MD, is residency-trained in general surgery. He served as Chief of Surgery and Staff at Elmwood Medical Center and on the Medical Executive Committee at Touro Infirmary and Mercy Hospital in New Orleans, LA. Dr. Gansar was Board Certified in general surgery while in active practice. He joined AMFS in 2015 as a Physician Medical Director.
The medical expert witness partner for attorneys serious about building a winning case
AMFS is your trusted source for highly-qualified medical expert witnesses. After pioneering the field nearly three decades ago, we’re continuing to redefine medical expert witness services by providing value far beyond a referral alone.
Our Physician Medical Directors know what it takes to build a strong case. Our medical expert witnesses leave no doubt. And our case managers streamline billing and logistics every step of the way, letting you focus on what you do best: constructing your winning case. Explore why AMFS clients expect more from their medical expert witnesses—and get it.